Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

Family Size and Optimal Income Taxation

Helmuth Cremer, Arnaud Dellis and Pierre Pestieau
Journal of Population Economics
Vol. 16, No. 1 (Feb., 2003), pp. 37-54
Published by: Springer
Stable URL: http://www.jstor.org/stable/20007851
Page Count: 18
  • Download ($43.95)
  • Cite this Item
Family Size and Optimal Income Taxation
Preview not available

Abstract

This paper studies the role of family size in the design of optimal income taxation. We consider a second best setting where the government observes the number of children and the income of the parents but not their productivity. With a linear tax schedule the marginal tax rate is shown to decrease with the number of children, while the relationship between the demogrant and family size appears to be ambiguous. With two ability levels, optimal non-linear income tax implies zero marginal tax rates for the higher ability parents; low ability parents have positive marginal tax rates that decrease with family size.

Page Thumbnails

  • Thumbnail: Page 
[37]
    [37]
  • Thumbnail: Page 
38
    38
  • Thumbnail: Page 
39
    39
  • Thumbnail: Page 
40
    40
  • Thumbnail: Page 
41
    41
  • Thumbnail: Page 
42
    42
  • Thumbnail: Page 
43
    43
  • Thumbnail: Page 
44
    44
  • Thumbnail: Page 
45
    45
  • Thumbnail: Page 
46
    46
  • Thumbnail: Page 
47
    47
  • Thumbnail: Page 
48
    48
  • Thumbnail: Page 
49
    49
  • Thumbnail: Page 
50
    50
  • Thumbnail: Page 
51
    51
  • Thumbnail: Page 
52
    52
  • Thumbnail: Page 
53
    53
  • Thumbnail: Page 
54
    54